Fatigue and Warfarin

Patients taking warfarin (Generic Coumadin, Bristol-Myers Squibb) often report that they feel tired, and this may make it more difficult for them to adhere to long-term treatment. However, it might not be the warfarin that is causing low energy, say researchers from the Canadian Institutes of Health.

In a substudy of a double-blind trial in 13 outpatient thromboembolism clinics, patients who had received a one-month trial of open-label warfarin therapy for venous thromboembolism caused by a transient risk factor were randomly assigned to receive warfarin or placebo for two months. They were observed for another nine months after they stopped taking the study drug.

Thirty-nine patients were randomly assigned to continue taking canadian warfarin for two months, and 48 were assigned to receive placebo. Patients used a seven-point Likert Scale to rate their fatigue.

Overall, the researchers found no association between warfarin and fatigue. By the end of the study, the patients’ overall ratings of fatigue were 0.1 unit lower. Their global ratings for change of intensity of fatigue at two months and 11 months also showed a significant reduction over time and no association between increased fatigue and warfarin use.